New York, 2002Damaging Wind in New York, August 14, 2002
August 14, 2002 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 14, 9:30 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 14, 9:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EDT WED AUG 14 2002
CONVECTIVE DEBRIS MOVING OVERHEAD SHOULD BE THROUGH THE AREA IN THE
NEXT HOUR OR TWO. EVEN WITH THE CLOUDS TEMPERATURES ARE ALREADY IN
THE LOWER TO MID 80S...AND WITH 850MB TEMPS OF 21-22C THIS
AFTERNOON HIGHS SHOULD REACH THE MID TO UPPER 90S IN MOST VALLEY
LOCATIONS. RAISED FIRST PERIOD HIGHS A FEW DEGS ALL ZONES AND BUMPED
UP WINDS SLIGHTLY. RECORD HIGHS A POSSIBILITY...ESPECIALLY IN SYR
(96) AND AVP (92)...SO MENTIONED IN ZONES. REST OF FORECAST
UNCHANGED.
VAN AUSDALL
-------------------------PREVIOUS DISCUSSION----------------------
ANOTHER MILD NIGHT ACROSS THE REGION WITH MAINLY CLEAR SKIES AND
HAZE. CONVECTION OVR CNTRL PA CONTINUES TO MOVE NE AND NOT WEAKENING
WITH TIME. THIS CONVECTION BEING HELPED BY A WEAK MID LVL TROF.
TODAY...UPR LVL RIDGE REMAINS OVER AREA WITH T85 AROUND 20C. EXPECT
PLENTY OF SS WITH TEMPS IN LOWER TO MIDDLE 90S. MODEL SOUNDINGS
(ETA) SHOW CAPE VALUES AROUND 2000 J/KG (NGM MUCH LESS) BUT MID LVL
LAPSE RATES NOT IMPRESSIVE WITH MOST OF THE INSTABILITY LOW LVL.
MODELS DO INDICATE LOW LVL CONVERGENCE THIS AFTERNOON WITH SOUTHERLY
FLW INTERSECTING SW FLW FROM LAKE PLAIN. ALSO SHORT WAVE TROF
ASSOCIATED WITH FAIRLY STRONG MID LVL SPEED MAX EJECTS OUT OF ERN
LAKES THIS AFTERNOON. SPC INCLUDES REGION IN SLIGHT CHC TODAY BUT
EXPECT THIS ACTIVITY WILL REMAIN WEST OF REGION. WILL GO WITH SLIGHT
CHC TODAY FOR AFTERNOON ACTIVITY.
TONIGHT...A PARTLY CLOUDY MUGGY NIGHT WITH MID/HIGH LVL MST.
THURSDAY...H5 SHORT WAVE TROF APPROACHES AREA BUT DYNAMICS CONTINUE
TO WEAKEN AS IT PROGRESSES EASTWARD. SFC BOUNDARY NEARLY WASHES OUT
OVR FA BY EVENING. WILL RE-INTRODUCE CHC POPS INTO CNTRL/ERN
ZONES FOR LATE DAY.
THURSDAY NIGHT...WILL CONTINUE WITH CHC POPS AS FRONT OOZES ACROSS
AREA.
NO CHANGES TO EXTENDED.
.BGM...NONE.
RRM
In the hours before
Special weather statement, Aug 14, 1:06 PM EST, 54 minutes before
NYZ057-022145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT WED AUG 14 2002
...THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA...
AT 2:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN AND HAIL NEAR ROSCOE IN SULLIVAN COUNTY
NEW YORK.
THE STRONG THUNDERSTORM WILL BE NEAR...
LEWBEACH AT 2:30 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
BLL
Special weather statement, Aug 14, 1:30 PM EST, 30 minutes before
NYZ057-022145-
SPECIAL WEATHER STATEMENT...COR...
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT WED AUG 14 2002
...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER SULLIVAN COUNTY...
AT 2:30 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE LARGE HAIL
OVER MUCH OF NORTHERN SULLIVAN COUNTY IN NEW YORK.
THE STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTHEASTERN
DELAWARE COUNTY AND SOUTHERN ULSTER COUNTY BY 3:00 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THESE STORMS. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
BLL
Thunderstorm Wind, Oneida
- When
- August 14, 2:00 PM EST to 2:55 PM EST
- Where
- Oneida County, Verona
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.133, -75.583
Thunderstorm winds took down numerous trees and wires. Towns included but were not limited to; Verona, Lee, Westernville, Boonville, and Forestport. A tree landed on a trailer in Boonville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, August 14, 200210 injured · $1.1 million · 1 in hail · 9 events
- Damaging Winds in Ohio, August 14, 2002$840,000 · 53 kt wind · 6 events
- Tornado and Damaging Winds in Indiana, August 14, 2002$240,000 · F1 · 3 events
- Lightning Strike in Florida, August 14, 2002$500,000 · 1 event
- Lightning Strike in Georgia, August 14, 2002$40,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 14, 200216 events
- Lightning Strike in Massachusetts, August 14, 2002$15,000 · 1 event
- Lightning Strike in Louisiana, August 14, 20021 injured · 1 event
- Lightning Strike in New York, August 14, 20021 injured · $10,000 · 1 event
- Hail in Minnesota, August 14, 20022 in hail · 6 events
- High Wind in Alaska, August 14 to 15, 200260 kt wind · 4 events
- Flash Flooding in Texas, August 14, 20023 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312590.